Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 174, NWS Paducah, KY

June 5, 2002Webster County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Jun 5, 2002, 2:48 PM CDT for Webster County, Kentucky. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 5, 2002, 2:48 PM CDT (19:48 UTC)
Expired
Jun 5, 2002, 3:15 PM CDT
In force
27 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Webster County, KY

What was reported inside it

TimeReportWhereRemark
Jun 5, 3:00 PM CDTThunderstorm Wind 55 EPoole, KYThe steeple was blown off a church, damaging the church's roof and the sidewalk below.
Jun 5, 3:00 PM CDTHail 0.75Poole, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 12:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.8 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-362 J/kg
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 051948
SVRPAH
KYC233-052015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
248 PM CDT WED JUN 5 2002

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEBSTER COUNTY IN WESTERN KENTUCKY

* UNTIL 315 PM CDT

* AT 246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CLAY...MOVING EAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE DIXON AND PROVIDENCE

LARGE HAIL AND DAMAGING WINDS ARE EXPECTED WITH THIS STORM. TAKE
COVER IN A SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PADUCAH.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:00 PM CDT, 48 minutes earlier.

Area forecast discussion, Jun 5, 2:00 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CDT WED JUN 5 2002

MAIN CONCERNS FOR THIS FORECAST ARE EVOLUTION OF CONVECTION THIS
AFTERNOON AND TONIGHT.

CLUSTER OF STORMS CONTINUES TO PROGRESS EASTWARD ACROSS CENTRAL
PORTIONS OF THE FORECAST AREA EARLY THIS AFTERNOON.  THESE STORMS
HAVE BEEN STRONG...BUT SEVERE REPORTS HAVE BEEN DIFFICULT TO COME
BY.  THE AIRMASS AHEAD OF THE CONVECTION IS NO MORE UNSTABLE THAN
THAT WHICH IS CURRENTLY FEEDING THE STORMS.  THEREFORE SHOULD
CONTINUE TO SEE PULSY STRONG/SEVERE STORMS WITH ISOLATED DAMAGING
WINDS AND MARGINAL HAIL EVENTS AS THE STORM SYSTEM MOVES EAST ACROSS
WESTERN KENTUCKY.

THERE SHOULD BE AN END TO THE PRECIPITATION THIS AFTERNOON OR EARLY
EVENING BEHIND THIS AREA OF CONVECTION.  HOWEVER...THE AVN AND
MESOETA CONTINUE TO INDICATE A GOOD AREA OF UPPER DIVERGENCE IN
ASSOCIATION WITH THE MAIN MID/UPPER LEVEL TROUGH MOVING OVER THE
AREA MAINLY AFTER MIDNIGHT TONIGHT.  SHOWALTER INDICES ARE SLIGHTLY
NEGATIVE...SO SOME MORE THUNDER WILL BE POSSIBLE...WITH THE BEST
CHANCE IN THE SOUTHEAST HALF OF THE FORECAST AREA NEARER THE SURFACE
FRONT.  THIS FORCING WILL EXIT SOUTHEAST ZONES SHORTLY AFTER SUNRISE
TOMORROW.  POPS FOR TONIGHT WILL BE INTERESTING GIVEN TWO EVENTS AND
CURRENT SEVERE WATCH.

CLOUDS SHOULD CLEAR OUT QUICKLY TOMORROW WITH TEMPERATURES BEING
MUCH MORE BEARABLE WITH HIGHS AROUND 80 IN MOST LOCATIONS.  HIGH
PRESSURE AT THE SURFACE AND ALOFT WILL DOMINATE THE REGION THROUGH
SATURDAY.  TEMPERATURES WILL GRADUALLY WARM UP INTO THE WEEKEND.
THE POSSIBILITY OF CONVECTION WILL RETURN TO THE AREA ON SUNDAY AS
LOW-LEVEL MOISTURE SURGES NORTHWARD ACROSS THE AREA.  THE NEXT FRONT
WILL MOVE ACROSS THE AREA ON TUESDAY.  SO LOOK FOR A GENERAL CHANCE
OF CONVECTION ON MONDAY...WITH A CHANCE OF MORE WIDESPREAD STORMS
WITH THE FRONT ON TUESDAY.  WEDNESDAY WILL LIKELY BE MOSTLY
SUNNY...DRIER AND COOLER.

AS FOR MOS...GENERALLY WENT WITH A CONSENSUS OF AVAILABLE GUIDANCE.

.PAH...NONE.

DRS

In the hours before

Special weather statement, Jun 5, 11:29 AM CDT, 3 hours 19 minutes before
MOZ086-087-100-107>111-051700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1129 AM CDT WED JUN 5 2002

STRONG THUNDERSTORMS WITH VERY HEAVY RAIN...GUSTY WINDS TO 45 MPH...
AND POSSIBLY SMALL HAIL WILL MOVE THROUGH POPLAR BLUFF...
HENDRICKSON...QULIN...AND FISK BEFORE NOON.

IF YOU ARE IN THE PATH OF THESE STORMS TAKE SHELTER INDOORS UNTIL
THEY HAVE PASSED. MONITOR NOAA WEATHER RADIO OR YOUR LOCAL MEDIA
OUTLET FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

KH
Special weather statement, Jun 5, 12:46 PM CDT, 2 hours 2 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-051900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1246 PM CDT WED JUN 5 2002

A LINE OF STRONG THUNDERSTORMS WITH VERY HEAVY RAIN...GUSTY WINDS OF
45 TO 50 MPH...AND POSSIBLY SMALL HAIL WILL MOVE THROUGH THE AREA
THIS AFTERNOON. THE LEADING EDGE OF THE STORMS WAS ALONG A LINE
FROM PETERSBURG INDIANA THROUGH HARRISBURG ILLINOIS AND PADUCAH TO
NEW MADRID. THE LINE WILL MOVE SLOWLY TO THE EAST AROUND 20 MPH
WHILE THE INDIVIDUAL STORMS TRAVEL NORTHEAST AT 30 MPH.

THE STRONGEST STORMS WILL MOVE SOUTH AND EAST OF THE WABASH AND OHIO
RIVERS AROUND 3 PM. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE IN
THE LINES WAKE...BUT THEY WILL BE LESS INTENSE. IF YOU ARE IN THE
PATH OF THESE STORMS...TAKE SHELTER INDOORS UNTIL THEY HAVE PASSED.
MONITOR NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR ADDITIONAL
STATEMENTS AND POSSIBLE WARNINGS.

KH
Special weather statement, Jun 5, 2:02 PM CDT, 46 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-052000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
202 PM CDT WED JUN 5 2002

A LINE OF STRONG THUNDERSTORMS WITH VERY HEAVY RAIN...GUSTY WINDS OF
45 TO 50 MPH...AND POSSIBLY SMALL HAIL WILL MOVE THROUGH THE AREA
THIS AFTERNOON. THE LEADING EDGE OF THE STORMS WAS ALONG A LINE
FROM EVANSVILLE INDIANA THROUGH MARION KENTUCKY TO MAYFIELD.
THE LINE WILL MOVE SLOWLY TO THE EAST AROUND 20 MPH WHILE THE
INDIVIDUAL STORMS TRAVEL NORTHEAST AT 30 MPH.

THE STRONGEST STORMS WILL REACH PENNYRILE PARKWAY IN WEST KENTUCKY
BY 4PM. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE IN THE LINES
WAKE...BUT THEY WILL BE LESS INTENSE. IF YOU ARE IN THE PATH OF THESE
STORMS...TAKE SHELTER INDOORS UNTIL THEY HAVE PASSED. MONITOR NOAA
WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR ADDITIONAL STATEMENTS
AND POSSIBLE WARNINGS.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 3:18 PM CDTSevere Thunderstorm WarningPAHCaldwell, Christian, Hopkins42 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.